NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 30, 1:45 PM EST, 1 hour 48 minutes earlier.
Area forecast discussion, Jun 30, 1:45 PM EST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
245 PM EDT Fri Jun 30 2023
.SYNOPSIS...
Southerly flow will transport heat and humidity into the area
over the next several days, leading to daily chances for showers
and thunderstorms. A cold front will move through the area on
Monday, before stalling to our south through the middle of next
week.
&&
.NEAR TERM /THROUGH TONIGHT/...
A warmer and moister airmass has moved into the Mid-Atlantic region
today as low-level flow shifts to the south. This has also brought
improvements to the near-surface smoke and air quality situation.
Amidst this pattern, warm air advection has brought surface
temperatures into the mid-80s east of I-81 alongside dewpoints
mainly in the upper-60s. Across Central VA and Western MD, a weak
disturbance has spawned more widespread cloud activity, leading to
slightly lower temperatures and a more stable convective
environment.
Ahead of this disturbance, weak destabilization is occurring,
with between 500-1000 J/kg of MLCAPE present between the I-81
and I-95 corridors. This area serves as a focal point for shower
and thunderstorm development through the rest of the afternoon,
starting as early as 18z. Coverage of this precipitation should
generally be scattered and remain sub-severe. Despite this,
current CAMs suggest a few isolated strong clusters of storms
could track to the SW through the DC metro and into the
Chesapeake Bay by late this evening. While DCAPE values only
hover near 500-600 J/kg in the vicinity of storms, this could
be enough to support localized strong wind gusts in spots.
Effective wind shear values remain minimal, only near 20kts in
eastern areas, supporting a lack of organized storm activity.
Should cells fire in the SW portion of the forecast area, higher
shear values could support more organized development given
sufficient destabilization occurring. Additionally, exact
placement of storms is difficult to pinpoint due to the lack of
well- defined surface boundaries with today's setup.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY/...
The UL ridge will flatten heading into Saturday, resulting in
more zonal H5 flow. Guidance brings a convectively induced wave
near peak heating. However, some guidance brings in remnant
cloud debris from an upstream thunderstorm complex tomorrow
morning. This complicates the forecast and lowers uncertainty
wrt how much recovery there could be before the aforementioned
wave moves through. Overall chances for showers and
thunderstorms appear to be higher west of the Blue Ridge. The
environment looks seasonably moist with MLCAPE values near ~1500
J/kg and 20-25 kts of shear. Cannot rule out some strong to
severe storms. There is varying flow with height, so storms may
not initially move a lot resulting in a low end flood/flash
flood threat. Will also have to monitor upstream convective
activity for potential local impacts as some guidance has an MCS
in the Ohio Valley Saturday night or early Sunday morning. This
in turn complicates Sunday's forecast.
Come Sunday, a potent trough will move through the Ohio Valley
with flow increasing ahead of this feature along with ample
moisture return. There is a notable overlap in CAPE and shear
Sunday, which could result in severe thunderstorms areawide.
Clear skies Sunday morning will result in a volatile
environment. Also possible convective debris Sunday morning
limits the convective potential locally.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Sunday night, all attention will turn to a very potent shortwave
trough over the Great Lakes. A strong MCS associated with this
system will make its way eastward across the Ohio Valley into Sunday
evening, before approaching the Allegheny Front Sunday night. The
biggest uncertainty lies with what it does after that. Decaying
MCS's are one of the most difficult weather phenomena to predict,
and this is no exception. Guidance is still all over the place with
available instability east of the mountains overnight Sunday into
Monday. The most likely scenario is that the MCS decays as it
crosses the mountains, and areas see some residual showers and
clouds into Monday morning. However, should the higher end of
guidance hold true, we could see re-formation east of the Shenandoah
Valley somewhere. All in all, this is a very complex forecast, and
the Storm Prediction has our area highlighted with a Slight Risk as
a result, so it is something that is being closely monitored.
Beyond that, the primary upper trough should move through on Monday,
bringing another chance for afternoon showers and storms. The level
of severity is going to depend greatly on the events that occur
Sunday evening, and what amount of cloud debris is left over our
area. Best chance would be during the late afternoon/evening hours.
Into the middle of the week, we then move into a Bermuda High
pattern with a few weak disturbances passing through in WNW flow
aloft. This could spark off afternoon showers and storms, along with
terrain and marine driven diurnal circulations. As per the usual,
any of these could bring down some gusty winds briefly along with
heavy rainfall. We look to be setting into a summer-like pattern
finally, so look for this to continue.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Continued improvement has been noted wrt the haze/smoke through
the day as winds have turned more southerly or southwesterly.
Most terminals are in the 4-6 mile range and reporting HI.
Expect this to continue through the afternoon/evening with
improvements in vsbys. The other concern will be thunderstorms
and showers impacting the terminals through the
afternoon/evening. Best coverage appears to be from MRB
southeast toward DCA. Cannot rule out brief IFR restriction in
any thunderstorm. Thunderstorms should wind down after sunset.
Guidance then brings in some low clouds or fog, potentially
allowing some spots to drop to MVFR or even IFR.
The unsettled pattern continues Saturday afternoon through
Sunday night with multiple opportunities for
showers/thunderstorms. Saturday may be more diurnally driven
with convection potentially lasting into the overnight.
Uncertainty arises wrt any upstream MCS that may result in cloud
debris over the area and prevent convection from initiating in
the afternoon. Similar story on Sunday, though guidance
continues to bring a thunderstorm complex that will need to be
monitored closely toward the area Sunday night. Confidence
remains low wrt timing of this feature.
Scattered afternoon thunderstorms are forecast Monday, with lower
chances for Tuesday. Any storm either day will be capable of
producing brief periods of reduced CIGs/VSBY at any terminal. Gusty
winds are also possible with these storms. Outside of thunderstorm
activity, VFR conditions are expected to prevail.
&&
.MARINE...
Winds will be southerly over the waters today. Gusts may
approach 20 knots in channeled southerly flow this afternoon
into this evening, so a SCA is in effect for the Bay and lower
Tidal Potomac this afternoon into this evening. Thunderstorms
may potentially approach the waters later this afternoon into
this evening. If they were to reach the waters, SMWs may
potentially be needed.
A similar setup for southerly channeling over the waters
appears possible Saturday afternoon/evening with SCA conditions
possible. Multiple rounds of additional thunderstorms appear
possible over the waters Saturday afternoon through Sunday
night.
Southerly winds Monday become southwest to west on Tuesday as a weak
cold front crosses the region early Tuesday. Winds are forecast to
remain below SCA criteria for most of the waters at the start of
next week. However, some southerly channeling is possible in the
southern bay waters, which could result in a short period of SCA
conditions Monday evening. Scattered thunderstorms are forecast
Monday afternoon/evening, with some storms likely able to produce
wined gusts at or above 34KT, in additional to lightning
strikes.
&&
.TIDES/COASTAL FLOODING...
Tidal anomalies will increase through the next day or two amidst
southerly flow. Sensitive location such as Annapolis, Baltimore,
DC Waterfront, and Straits Point are likely to reach Action
Stage during the early morning high tide cycle for the next few
days. Annapolis could reach minor flood stage with the tide
cycle early Sunday morning, and the other sensitive locations
could approach minor flood stage.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 11 PM EDT this evening for
Anz533>534-537>543.
&&
SYNOPSIS...CPB
NEAR TERM...CPB/Spillane
SHORT TERM...CPB
LONG TERM...CJL
AVIATION...CJL/CPB
MARINE...CJL/CPB
TIDES/COASTAL FLOODING...CPBHazardous weather outlook, Jun 30, 4:14 AM EST, 11 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
514 AM EDT Fri Jun 30 2023
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-011000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
514 AM EDT Fri Jun 30 2023
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Today and Tonight
Isolated thunderstorms capable of producing strong winds are
possible over the waters this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Isolated severe thunderstorms are possible on Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-011000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
514 AM EDT Fri Jun 30 2023
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Isolated severe thunderstorms are possible across central
Virginia and the central Shenandoah Valley on Saturday.
Isolated severe thunderstorms are possible on Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-501-502-VAZ503-504-WVZ501>506-011000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
514 AM EDT Fri Jun 30 2023
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Isolated severe thunderstorms are possible over portions of the
Potomac Highlands on Saturday.
Isolated severe thunderstorms are possible on Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.